started a wt loss program 6wk ago, consisting of diet and exercise, had 13ib wt loss during this period;
HTN hx, med thiazide switch to propranolol 8wk ago; dx?
dx- sx develop during (or within 4wk of) intox or withdrawal, or caused by a medication use.
complex partial seizure- staring spells, automatism, post-ictal confusion;
EEG- unlike in absence seizure, hyperventilation can’t stimulate a complex partial seizure;
past year, intermitent episodes of smelling burnt rubber, every 2wk; hear intense hissing sound during these episodes.
most likely fx on EEG?
EEG- focal spikes localized to temporal lobe
NOT absence seizure;
hypsarrhythmia- infant spasm
cocaine/ agitation- tx: BZ
sleeping problem, 2mo
anxiety, spends hr reading
sleep- wake up multiple times
mild to moderate impairment of CNS funciton.
paradoxical reaction- anxiety, delirium, combativeness, hallucination, aggression can also occur.
GI also been occ reported.
increasing irritability and tense mood over the past yeaL Her husband would like to start
a family, and he is concerned about her ability to handt€ the added responsibility. She
says that she worries about their finances despite the fact that they have no debt and
she and her husband have jobs that pay well. Her pulse is 84/min, and blood pressure is
120/70 mm Hg. Physical examination shows no abnormalities except lor sweaty palms.
Mental status examination shows tension and anxiety. She admits to occasional dilflcutty
sleeping and periods of mild depression but does not think thatlhis is out of the
ordinary. Laboratory studies show:
Thyroid – stimu~ting hormone
Thyroxine (T J
Toxicology screening is negative. Which 01 the following is the most appropriate
pharmacotherapy for this patient?
tl B) Buspirone
tl C) Levothyroxine
tl 0) Melhimalot€
tl E) Quetiapine
episode, a 27 -year-okJ man comes to the physician for a follow-up examination. Durirrg
hosp italization, he claimed that he was instructed by the Lord to found a new religion
and that a famous gospel singer was inlOV€ with him. Today, he says that he still hears
the voices of the Lord and members of the church he attends in his apartment and
when he shops in the supermarket He no longer believes the world ne€ds a new
religion because the Lord is no longer instructing him to create one. He states, “My
father in heaven tells me that he is at peace, and therefore, so am I.” Current
medications include ri speridone and lorazepam. He drinks one to two beers on
weekend s. He used marijuana regularly in coltege but has abstained for the pastS
years. He appears clean and is ca sually dressed. His temperature is 36.rC (98°F ),
pulse is 72Jmin, respirations are 20/min, and blood pressure is 130/72 mm H9.
Physical examination shows no abnormalities. Mental status exa mination shows a
calm affect. He is cooperative, alert, and oriented to person, place, and time. Based on
this information, which of the followi rrg is the most likely current diagnosis for this
~ B) Cyclothymic disorder
~ C) Delusiona l disorder
~ D) Schizoaflective disorder
~ E) Substance-induced mood disorder
a 20-minute episode of severe chest pain and sweating that started 1 hour ago
while he was watching television. On arrival, he is alert and repeatedly expresses
concern that something is ”very wrong” He reports that during the episode, his heart
was “pounding,” he feel short of breath, and he was sure he was having a heart
attack and was going to die. One month ago, he had a similar episode that occurred
in the evening approximately 30 minutes after his high schoolloolball practice. At
that time, results of laboratory sllKJies and an ECG obtained in the emergency
department showed no abnormalities. After the initial episode, he quit the football
team, and he has continued 10 limit his physica l activity because he is afraid of
bri ng ing on another episode. He reports no insomnia or changes in appetite. His
mOlher states that he was diagnosed wilh an innocent heart murmur at the age of 6
months, but it has not been noted on examinations since the age of 1 year. His
paternal grandfather died of a myoca rdial infarction 3 years ago atlhe age of 68
years. The palientlakes no medications. He does not smoke cigarettes, drink
alcohol, or use illicit drugs. He performs well in school. He is 180 cm (5 ft 11 in) tall
and weighs 73 kg (161 Ib); BMI is 23 kglm2 His temperature is 37″C (98.WF), p u~e
is 98/min, respirations are 20/min, and blood pressure is 130/83 mm Hg. Cardiac
examination shows a normal S1 and S2 with variation of S2 on respirati on. The
remainder of the examination shows no abnormalities. Which of the following is lhe
most li ke ly diagnosis?
F) Panic disorder (ans)
school since beginning fi rst grade 6 weeks ago_ His teachers state that he has been
daydreaming frequently, does oot complete his work, and does not parti cipate in
cla ssroom discussions_ His mother reports that he is very shy, will not go to s!eepovers,
and has stomachaches every weekday moming_ He played on a soccer team, but he
quit when his mother coukJ not drive him to games and he had to carpool with another
family_ Physica l examiJ)[lti on shows no abnormalities_ On mental status examination,
the boy sits on his mother’s lap, does not make eye contact with the physician, and is
hesilantlo aJlSwer questioJlS but seems eager to please_ Which of the following is the
most likely explanation for these fi nd ing s?
because of increasing confusion during the past 2 days. On arrival, she has a
generalized tonic-clonic seizure la sting 4 minutes. She has bipolar disorder treated
with several medications, but her husband is unsure of their names. He knows that she
sometimes takes ibuprofen for mild arthritis pain caused by exercise. He says that she
has been active and exercising more lately, but he cannot think of other changes in her
rolJline. She has no history of seizure disorder. She is oriented to person but not to
place and time. Her pulse is 9O/min, and blood pressure is 140/90 mm Hg. On physical
examination, she is tremulous and somno!ent There is bilateral nystagmus. AIl ECG
shows a second-degree atrioventricular block. The most likely cause of this patient’s
symptoms is an adverse effect of which of the following medications?
While recovering from sedation with lorazepam for cerebral angiography, she has dull,
aching abdominal pain that is localized to the right upper quadrant of the abdomen
without radiation. ~ has occurred several times over the past week after meals. She
has had no nausea or vomiting. Following a CT scan 3 months ago, she had aphonia
for 48 hours. She has a history of cholecystectomy, appendectomy, hysterectomy, and
exploratory laparoscopy lor endometriosis. Cerebral angiogra phy shows normal
findings. Repeat neurologic examinations and CT scan of the head are negative. Her
temperature is 36.4°C (97.WF), puJse is 68/min, respirations are 12/min, and blood
pressure is 122176 mm Hg. During examination, she complains of unbearable pain,
atthough the abdomen is tender to light palpation without guarding or rebound. No
masses are palpated. Bowel sounds are normal. PeMc examination shows normal
findings. Test of the
confusion and hallucinations in elderly due to anticholinergic side effects.
y- G lutamy~ra nsferase
70 U/L (N=5-50)
Which of the following is the most likely explanation for these findings?
he says his wife sleeps in a separate room because of his loud snoring; BMI=35
MME: mildly depressed mood.
note: NOT methanol
originates in her lell shoulder and radiates to her elbow. She describes the pain as
constant and burning, rating her current pain as a 7 on a 1 O-point sca le. Eighte€n
months ago, she sustained a nerve injury of the lell upper extremity in a motor vehicle
colli sion. Since that time, she has be€n unable to return to work. Current medications
include oxycodone and gabapentin. Physical examination shows atrophy of the lell
thenar eminence. Muscle strength in the lell forearm and fi nger flexors is 3/5. On
sensory examination, there is severe pain with light stroking of the anterolateral aspect
of the lell arm. Further sensory testing is deferred. During the examination she tells her
physician, “I’m tired of all this. My medication is not strong enough. ~ only takes the
edge 011 my pain, which is only getting worse. I’m realizing I’ll be like this forever”
Which of the following is the most appropriate response by the physician?
A) “Are you worried about more nerve damage developing?”
B) “Do you ever use more pain medication than is prescribed?”
C) “Have you been fe€ling like just giving up?”
D) “Is the pain ca used by touch soci ally limiting?”
E) “LeI’s revi ew your medical concerns”
they found him on the couch at a party unable to move. Earlier that evening, he had
been using synthetic heroin. On arrival, his pulse is 85/min, respirations are 18/min,
and blood pressure is 130/80 mm Hg. Examination shows stiffness in all extremities,
drooling, and slow response to questions. Which of the following brain regions is most
li ke ly affected?
of unusua l behavior that began at a party 1 hour ago_ His friends say that he became
raucous and made an unwanted sexual advance to a girl he had just met He then ran
into the stre€t, ca re ~ss to oncoming cars, saying he was able to avoid them_ His pulse
is 84/min, respirations are 12Jmin, and blood pressure is 11 ono mm Hg_ He is
agitated when !eft alone, but he calms down when spoken to by nursing staff_ Physical
examination shows an unsteady gait Pupils are equal and reactive_ Which of the
following is the mostlikeiy drug taken?
~ A) Alcohol
~ 8 ) Amphetamine
~ C) Coca ine
~ OJ Heroin
~ E) LSD
~ F) Marijuana